Texas, 2014

Flood in Texas, September 28, 2014

September 28, 2014 · NWS MAF · 1 event in 1 county or zone

Elevated flows remained along the Pecos River for Red Bluff Reservoir down toward the city of Pecos and I-20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Elevated flows remained along the Pecos River for Red Bluff Reservoir down toward the city of Pecos and I-20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 2:51 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 28, 2:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CDT Sun Sep 28 2014

.DISCUSSION...

The upper low that sat over the area last week has weakened and
moved east as a much larger trough moves into the Great Basin. Rain
chances really drop off today areawide except for some terrain
induced convection in the Davis Mountains. The upper low begins to
shear out and lift into the Plains Monday. This will bring a chance
of storms to southeast New Mexico and possibly the northern Permian
Basin Monday afternoon and evening. Considering the impressive shear
associated with this system, a few severe storms will be possible.
Another shortwave will dig on the backside of the departing low and
drag a cold front through the area Thursday. The front will likely
pass through dry as most of the energy associated with the trough
slides to our north. By next weekend, a large ridge builds across
the West and extends into our region keeping things dry.

Temperatures will warm each day through midweek as sfc winds turn
more southwesterly during the afternoons. We are likely not done
with the 90s just yet as summer is still trying to hang on.
Temperatures will cool to near normal Friday behind the cold front,
but should warm back up next weekend as the upper ridge develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 79  61  82  63  /  10  10  10  10
BIG SPRING TX              82  65  85  67  /  10  10  10  10
CARLSBAD NM                79  61  82  61  /  10  10  10  20
DRYDEN TX                  84  67  88  68  /  10  10  10  10
FORT STOCKTON TX           82  63  87  66  /  10  10  10  10
GUADALUPE PASS TX          74  58  78  60  /  10  10  10  20
HOBBS NM                   77  59  80  59  /  10  10  10  20
MARFA TX                   79  54  80  55  /  20  20  20  20
MIDLAND INTL AIRPORT TX    81  62  85  65  /  10  10  10  10
ODESSA TX                  80  63  83  66  /  10  10   0  10
WINK TX                    85  64  87  65  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 28, 3:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN SEP 28 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT SUN SEP 28 2014 /300 AM MDT SUN SEP 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Reeves

When
September 28, 3:00 AM CST to 4:00 AM CST
Where
Reeves County, 3.97 mi SSE of Angeles to 0.52 mi NNE of Orla
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.867, -103.953

Local Emergency Manager continued to report road closures from elevated flows along the Pecos River from Red Bluff Reservoir to the city of Pecos. One of the roads being US 302 between Mentone and US 285. Elevated flows were caused by significant rainfall around the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541809.